Michigan, 2022

Tornadoes and Damaging Winds in Michigan, August 1, 2022

August 1, 2022 · NWS DTX · 5 events in 1 county or zone

Thunderstorms moving through Tuscola County brought down trees and spawned two weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Tuscola County brought down trees and spawned two weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 12:24 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 1, 12:24 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
124 PM EDT Mon Aug 1 2022

.AVIATION...

First several hours of the forecast will be influenced by the upper
wave over northern Lower MI and northern Lake Huron and the
assoiciated pre-frontal trough over Lower MI. Still expected showers
with some thunder to continue to develop in the moisture rich
airmass. Will keep the TEMPO thunderstorms until 20-21z until that
upper wave moves far enough east and pulls the trough through the
southeast MI. Gusty SW winds will continue until sunset, veering
toward WSW with the passage of the trough.

In the wake of the afternoon activity, expect the widespread MVFR
stratocu to lift into a VFR deck this evening before becoming
scattered overnight. Winds will diminish to around 10 kts during the
evening and continue to veer to a northwesterly wind as the cold
front passes the region.

Still some indication of low level moisture that could bring
ceilings around 1k feet toward daybreak, especially for the northern
TAF sites. Will introduce scattered for that time for MBS, FNT and
PTK.

For DTW...Enough instability to keep the moderate risk of thunder at
DTW until 21z. Low level moisture has brought MVFR cigs early this
afternoon and that will continue until that trough passes the
region. That will lift the cigs, but expect them to still be at 5k
feet or less until they scattered overnight. Gusty SSW to around 25
kts becomes WSW after 21z and then diminishes after sunset.

.DTW THRESHOLD PROBABILITIES...

* High for ceilings at or below 5000 feet this afternoon.

* Moderate in thunderstorms until 21z.

&&

.PREV DISCUSSION...
Issued at 1150 AM EDT Mon Aug 1 2022

UPDATE...

The risk for severe weather early this afternoon is on the decline. A
wealth of low and mid clouds advecting north from the convective
complex over Indiana has acted to slow daytime heating and weaken the
low level lapse rates which will be hard to recover from with early
afternoon convective timing. By the time these clouds could burn off,
the bulk of the forcing (lead edge of theta e gradient and low level
convergence) will be over or east of the area and any remaining low
level jet support will be on the decline as it advances NE. Although
SPC mesoanalysis shows the cap has eroded with around 1000 J/kg
present across lower MI, lack of large scale forcing (vorticity maxes
north and south of the area), weak lapse rates and low shear (below
30 knots) should minimize our severe threat locally. The presence of
decent CAPE with the low level convergence boundary set to come
through in a couple hours with a band of PWATS around 1.5 inches to
work with should spark some scattered showers and thunderstorms with
some stronger storms producing gusty winds. Strongest storms will be
generally north of M59 with the ongoing convection as it tracks east.
Wind gusts to 50 mph and small hail will be possible with an
isolated gust to 60 not out of the question. After about 19-20Z,
west/nw winds will bring in drier air in the mid levels ending the
threat.

PREV DISCUSSION...
Issued at 347 AM EDT Mon Aug 1 2022

DISCUSSION...

A progressive Pacific shortwave will track across Southeast Michigan
in a neutral tilt during the midday period. There is little to no
upper level jet forcing as the shortwave tracks through, with the
synoptic scale support for ascent relegated to direct cyclonic
vorticity advection. Best of the dcva occurs over the northern Lower
Peninsula and northern Lake Huron basin. Down here across Southeast
Michigan, models are suggesting a more diffuse and sheared out
absolute vorticity anomaly. This seems to have support in the
regional mosaic with a more widely scattered thunderstorm coverage
across southern Wisconsin this morning. Plan view perspective of
thetae shows the primary trigger for precipitation will be a narrow
corridor of deeper moisture that will push through the area between
15-21Z. The cold front is not really an issue until well after 00Z
this evening with a classic nocturnal release of the cold front
through the state once the PBL depth decreases. Consensus of the
hires NWP is straight forward with upstream activity carrying
into/across the cwa primarily between 16-21Z this afternoon. With
daytime destabilization, scattered to numerous coverage is
anticipated. The difference in the forecast data now vs. 24 hours
ago is that a subset of the models suggest a more stout capping
inversion between 4.0 and 8.0 kft agl. A little muddy looking through
the forecast soundings as techniques seem to show artificially low
mixing heights/lack of a well mixed RH profile. The net result are
low LCL heights. So, assuming the higher LCLs verify, MLCAPES and
SBCAPES are expected to reach 1500 J/kg. Bulk shear of around 30
knots suggests enough storm organization to support a potential for
strong wind gusts. The latest Swody1 has all of Southeast Michigan in
a Marginal designation for severe weather. Late evening passage of
the surface cold front will support a lingering chance of shower.

Low amplitude weak troughing will support steady isentropic
downglide through much of Tuesday. A good signal exists that
boundary layer cloud will remain persistent particularly across the
Thumb. A pleasant day with dewpoints in the 50s.

An upper level jet packet will then quickly advance through central
Canada and into the northern Great Lakes by late Wednesday morning.
Orientation of the geopotential heights supports strengthening
geostrophic flow and rapid warm air/moiture advection into the
region. Will likely see a rapid warmup to the day with dewpoints
climbing above 70 degrees. Heat headlines remain a concern, but
there are now some trends that need to be monitored. The big change
is that thunderstorm activity is much more progressive, pushing into
Lower Michigan and portions of the northern cwa during the
afternoon. Cloud from this activity will have the potential to
significantly impact the magnitude and duration of heat indices. The
other big weather item to monitor will be the potential for
widespread heavy rainfall across the forecast area. The 850mb
thermal ridge centroid is shown to advance through Southeast
Michigan quickly during the midday Wednesday period, then slowing
down and stalling over the Northeast United States on Thursday. This
places Southeast Michigan within a stalled out frontal boundary on
the backside of the thermal ridge. The Euro model remains very
bullish on a potential upper level shearing deformation axis that
would keep the frontal/convergence zone near Southeast Michigan well
into Friday. The global models are resolving vorticity maxima
developing periodically along the boundary during this timeframe,
features that are extremely low predictability.

MARINE...

Low pressure tracks through the northern Great Lakes today dragging
a cold front across the region. Gusty winds prefrontal SSW are
possible at times, 20 to 25 knots ahead of this front, just shy of
small craft criteria. More frequent gusts around 25 knots are
possible across Saginaw Bay, supporting a small craft advisory for
those waters. Showers and thunderstorms are expected ahead/along the
front today as it progresses northwest to southeast mid-late day
followed by a flip to modest northwest flow in the wake of the front
tonight. Drier weather ensues Tuesday as high pressure builds in
from the west. A warm front lifts north Wednesday bringing a chance
for thunderstorms along with strengthening southwest flow. Higher
confidence gust potential in the strong warm advection scheme,
therefore Small Craft Advisories for all nearshore zones are more
likely than not.

HYDROLOGY...

A frontal boundary is forecasted to stall out over Southeast
Michigan Wednesday through Friday. The potential exists for rounds
of slow moving showers and thunderstorms during the time period with
basin rainfall averages of greater than 1.0 inch. The main threat
with the heavy rainfall activity will be urban flooding impacts.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....RBP
UPDATE.......DRK
DISCUSSION...CB
MARINE.......KK
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 1, 3:31 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
431 AM EDT Mon Aug 1 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
431 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A cold front will bring a chance for scattered thunderstorms today.
There is a marginal risk of severe weather with this activity will
the main hazard being localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity will return Wednesday with high temperatures in
the lower to mid 90s and heat indices in the upper 90s to around 100
degrees. Heat headlines may be be needed on Wednesday.

Thunderstorms will be possible across Southeast Michigan from late
Wednesday afternoon through Friday as an upper level trough slowly
pushes across the region. Heavy rainfall will be possible with this
thunderstorm activity that may lead to urban flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
431 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect today and tonight for Saginaw
Bay and the nearshore waters of Lake Huron from Port Austin to Harbor
Beach. Refer to the marine forecast for more details.

A cold front will bring a chance for scattered thunderstorms today.
There is a marginal risk of severe weather with this activity will
the main hazard being localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity will return Wednesday with high temperatures in
the lower to mid 90s and heat indices in the upper 90s to around 100
degrees. Heat headlines may be be needed on Wednesday.

Thunderstorms will be possible across Southeast Michigan from late
Wednesday afternoon through Friday as an upper level trough slowly
pushes across the region. Heavy rainfall will be possible with this
thunderstorm activity that may lead to urban flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Special weather statement, Aug 1, 11:45 AM EST, 1 hour before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1245 PM EDT Mon Aug 1 2022

MIZ048-053-054-011745-
Bay MI-Tuscola MI-Saginaw MI-
1245 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of Tuscola,
southeastern Bay and Saginaw Counties through 145 PM EDT...

At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saginaw, moving east at 30 mph.

HAZARD...Heavy rainfall and winds possibly in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Zilwaukee and Bridgeport around 1250 PM EDT.
  Saginaw around 1255 PM EDT.
  Frankenmuth around 110 PM EDT.
  Reese around 115 PM EDT.
  Vassar around 125 PM EDT.
  Fairgrove around 130 PM EDT.
  Caro and Mayville around 145 PM EDT.

Other locations impacted by this storm include Nelson, Carrollton,
Garfield, Arthur, Tuscola, Colling, Wisner, Ellington, Buena Vista
Township and Gera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4348 8422 4348 8417 4354 8417 4367 8331
      4324 8335 4327 8435
TIME...MOT...LOC 1643Z 266DEG 27KT 4338 8401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RBP
Special weather statement, Aug 1, 12:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
141 PM EDT Mon Aug 1 2022

MIZ054-062-011845-
Tuscola MI-Lapeer MI-
141 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of Tuscola and north
central Lapeer Counties through 245 PM EDT...

At 139 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vassar, moving east at 30 mph.

HAZARD...Heavy rainfall and winds potentially in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Millington around 145 PM EDT.
  Mayville around 205 PM EDT.
  Kingston and Clifford around 220 PM EDT.

Other locations impacted by this storm include East Dayton, Deford,
Tuscola, Colling, Wilmot, Colwood, Ellington, Gilford, Watrousville
and Silverwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4333 8310 4333 8312 4329 8312 4328 8310
      4324 8310 4325 8369 4359 8370 4368 8315
      4367 8312
TIME...MOT...LOC 1739Z 266DEG 27KT 4335 8360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RBP

The radar

The Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
August 1, 12:45 PM EST
Where
Tuscola County, 0.5 mi W of Juniata
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.350, -83.480

Multiple trees reported down.

Tornado, Tuscola

When
August 1, 12:56 PM EST to 1:03 PM EST
Where
Tuscola County, 3.14 mi ENE of Vassar to 3.42 mi N of Juniata
Rating
EF0
Path length
2.35 mi
Path width
200 yd
Reported by
Emergency Manager
Coordinates
43.393, -83.526

Emergency management reported numerous uprooted trees, including sheared trees and tree limbs, along the path of the tornado.

Thunderstorm Wind, Tuscola

When
August 1, 1:02 PM EST
Where
Tuscola County, 2.81 mi N of Juniata
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.390, -83.480

Multiple trees reported down.

Tornado, Tuscola

When
August 1, 1:14 PM EST to 1:16 PM EST
Where
Tuscola County, 4.17 mi SE of Wahjamega to 4.31 mi SE of Wahjamega
Rating
EF0
Path length
0.41 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
43.409, -83.389

Emergency management reported a several trees blocking the M24 and State Route 46 intersection.

Thunderstorm Wind, Tuscola

When
August 1, 1:16 PM EST
Where
Tuscola County, 4.47 mi SE of Wahjamega
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.410, -83.380

Multiple trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyThe tornado archive for Michigan, 2022Warnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050931, 1050928, 1050932, 1050930, 1050933.